I have had hep c for probably 25 years. My recent biopsy (last month) read mild inflamation 6 out of 18. I am takiing all sort sof herbal products and everything is looking good on my blood tests EXCEPT My ast is around 200 and my alt around 160. Why can't I get these puppies down? I have a work out and a good diet. Any suggestions?
If you're taking "all sorts of herbal products", then that right there may account for your elevations. There are some herbs and supplements that can cause your enzymes to spike because the substances can actually cause liver damage. "Megadosing", or taking very large amounts of herbs/supplements can also cause liver toxicity. Iron is also something to generally avoid for HCV patients, as it can cause the virus to reproduce more rapidly and the iron can collect to unsafe levels in your liver. Do you know what your liver enzymes usually were before you started taking all the herbs? Is there anything new you're doing that seems to correlate with the onset of the high enzymes?
Also, if you work out intensely, especially heavy weightlifting, that can sometimes result in enzyme elevations. Muscle cells have enzymes that are similar to the enzymes within liver cells. When you exercise very intensely and break down these muscles, they can release these enzymes, sometimes making it appear that there is liver damage, when in fact there is not. However, from what I've heard about this you REALLY have to be exercising very hard. Like running a marathon, or really overdoing it with weights. So, unless you really hit the gym hard, this is probably a less likely cause of your high enzymes.
Hope this helps a little. here's a link with a little more info...
yeah, well, nonsense, most boards have it...it just seems that you, like Jim and some others, will answer posts that sometimes get looked over, and I for one am glad that there are members who will do this...and your answers are always so comprehensive and helpful, backed up by a lot of intelligence...but then I guess I'm getting too gushy here, don't want any upset stomachs out there! ha ha! you be well...really liked that discussion you guys had on the other side about Vertex...gives me a lot to chew on....
Good Day. Regarding Herbal Products. Our Nurse Practioner told us at the start NOT to take any herbal supplements whatsoever. She said they "can" interfere with the treatment and scew(sp) results. Hubby does drink his Goji juice every day (made from the dried berries, not the over-priced prepared juice). We're actually growing our own. Mainly because of its high anti-oxidant properties. I'm of the school of "When in doubt, leave it out". Prior to hubby's HCV, his levels have always been high because of taking Tegretol for Epilepsy so I'm very aware that drugs/medicines can affect ALT levels. Herbal preparations must be taken with caution. We often think that because something says Herbal or Natural it won't harm us. Many of these things can kill us. I make alot of my own salves and herbal infusions etc. and have a few good books on Herbs and Herbal Treatment Preparations and I can tell you there are benefits, but every single one also lists cautions. Perhaps something you are taking is driving your levels up. Worth investigating. Good luck.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.